Ask a doctor

Is it normal to have aching pain, hardness & numb in one spot? (Photo)

I received one syringe of Juvederm to my upper & lower lips just over 48 hours ago. I only seem to have pain, slight bruising and numbness in one spot on my lower lip. My upper lips and left side of lower lips are softening and the swelling in general is going down. I have one spot on my right lower lip that is painful & hard to the touch - although I don't feel a bump. The bruising is right under this area as well as numbness. Is this normal?

Doctor Answers (7)

​Bruising and swelling is a common side effect of lip injections.

+1
Hello Mariemount,

Bruising and swelling is a common side effect of lip injections. Depending on injection technique bruising and swelling is not always even. These symptoms can last up to 2 weeks. At which point if these symptoms are persistent schedule a follow up with your Dr to be assessed. Cold compresses 10 mins on and 10 mins off and applying traumeel cream to the bruised area can help to decrease bruising and swelling. Swelling can affect sensation to the lips and in which case will subside.

I hope this helps. All the best.  


Toronto Plastic Surgeon
5.0 out of 5 stars 154 reviews

Aching Pain, Hardness and Numbness in One Spot

+1
Dear Mariemount,

Injectable Juvéderm® or Restylane® are soft tissue gels and during the injection process there is some risk of having small veins or vessels leak blood into the tissues. This process is called bruising and can sometimes affect sensory nerves as well, leading to numbness. Excessive pain and swelling and compromise of soft tissue can also be a result of intra-arterial injection, compromising the blood supply to the lip. From the picture that you’ve posted, you don’t appear to have had an intravascular injection; however, the best course of management at this stage is to visit the physician who injected the Juvéderm® to ensure that there is no indication for treatment. Treatment during this phase of numbness and pain would involve injection of an enzyme that would remove the Juvéderm®.

By removing the Juvéderm®, you relieve some of the blockage or pressure on the vascular structures and may improve your symptomatology. Unfortunately, however, the Juvéderm® will dissipate and you may have to do an enhancement injection to reestablish contour and form.
By visiting your injection Juvéderm® physician, these alternatives can be explored and the best course of management executed.

I hope this advice has been of some assistance and best of luck.

Sincerely,
R. Stephen Mulholland, M.D.
Certified plastic surgeon
Yorkville, Toronto

R. Stephen Mulholland, MD
Toronto Plastic Surgeon
4.5 out of 5 stars 17 reviews

Nubness and Pain can occur in one spot

+1
This can occur.  I suggest you see the surgeon that did your Juvederm.  Probably you had a little bleeding at the site and that is whay the pain etc.    It will all go away.  My Best,  Dr C

George Commons, MD
Palo Alto Plastic Surgeon
5.0 out of 5 stars 26 reviews

You might also like...

Juvederm Injection

+1
Hello Mariemount1, 

Thanks for your question. 

This is a common course following injection of fillers into the lips.  There lips are very vascular and any insult to the lip can cause bleeding on the inside, which leads to bruising of the tissues under the skin.  This can be hard, tender and swollen.

I would continue with conservative measures using cool compresses.

If these symptoms persist I would seek care from the physician overseeing your injections. 

Good luck , 

Dr. Shadfar

Scott Shadfar, MD
Indianapolis Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Is it normal to have aching pain, hardness & numb in one spot?

+1
Thanks for posting your filler concerns here on RealSelf, and a great posted photo helps. This is very common after filler injections. You have an area of bleeding with swelling causing these issues. Use ice compresses and see your injecting doc tomorrow - Monday.. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

Pain, bruising, numbness, swelling probably still normal after 48 hours lip injections

+1
I wouldn't be concerned at this point. You have bruising and you can have tenderness and numbness from this. If you were to have  your lips enhanced using fillers with cannulas, the post procedure side effects are much less and recovery is easier. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Side effects of lip filler

+1
What you're describing sounds most likely to be a bruise or small hematoma (collection of blood) in the hard, tender area of your lip.  This is a common side effect of filler treatment and usually resolves gradually within a week or two after onset.  To help things along, you can try arnica oral or topical.  Next time you have filler treatment, avoid blood thinning medications, supplements and red wine; and have your injector ice both before and after your injection.

Karen Stolman, MD
Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.